Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 27, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 21, 2004, 9:45 PM CDT for Republic County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 9:45 PM CDT (02:45 UTC)
- Expired
- May 21, 2004, 10:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
The radar
The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:50 PM CDT | HAIL 0.88 | 5 N Scandia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 7:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2589 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
402
WUUS53 KTOP 220245
SVRTOP
KSC157-220345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 1045 PM CDT
* AT 943 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3
MILES NORTH OF SCANDIA...OR ABOUT 20 MILES NORTH OF CONCORDIA...
MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
BELLEVILLE
MUNDEN
SCANDIA
STORMS HAVE BEEN REDEVELOPING TO THE WEST...SO THE SEVERE
THUNDERSTORM WARNING ISSUED EARLIER FOR REPUBLIC COUNTY WILL BE
EXTENDED UNTIL 1045 PM.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3995 9793 3972 9794 3985 9736 4001 9738
4000 9775
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:20 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 21, 4:20 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT FRI MAY 21 2004 .DISCUSSION... SEVERAL BOUNDARIES INTO THE AREA THROUGH THIS FORECAST. MODELS REALLY DONT GENERATE MUCH IN THE WAY OF PRECIPITATION. PRECIPITABLE WATER IS RATHER LOW BY LATER ON SUNDAY. HOWEVER DYNAMICS LATER SATURDAY NIGHT APPEAR RATHER STRONG EVEN BY LATEST 18Z ETA RUN. I HAVE CHANGED VERY LITTLE FROM OUR EARLIER FORECAST. HAVE INCREASED POPS EVER SO SLIGHTLY IN NORTHWESTERN CWA TO BETTER MATCH NEIGHBORS. OTHERWISE CLOSE TO EARLY MORNING FORECAST. SOME DISCREPANCIES IN MODEL RUNS AROUND NEXT WEDNESDAY WITH FRONT PUSHING TO THE SOUTH AND APPARENT DIMINISHING PRECIP CHANCES. HOWEVER, LATEST GFS 12Z RUNS STILL SHOW ENOUGH LIFT AND WESTSOUTHWEST FLOW ALOFT TO PRECLUDE DROPPING CURRENT POPS IN THE FORECAST FOR WEDNESDAY...WITH THIS LIFT OCCURRING WITH ISENTROPIC CONSIDERATIONS. THUS, WILL HOLD ONTO POPS THEN TOO. TEMPERATURES SHOULD BE COOLER AS CURRENT FORECAST SHOW HOWEVER AT MIDWEEK. FRIDAY OTHER PROBLEMATIC TIME WITH STRONG WAA DEVELOPING AND SOME RISK FOR THUNDERSTORMS RETURNING. HOWEVER, THIS IS STILL QUITE A WAYS OFF...AND WOULD PREFER TO HOLD OFF WITH ANY MENTION OF PRECIPITATION AT THIS TIME. TEMPERATURES WARMING THOUGH TO ABOVE MID WEEK LEVELS. WINDS MAIN CONCERN IN THE SHORTER TERM. MAY BE NEAR WIND ADVISORY CRITERIA ON SATURDAY GIVEN LATEST BUFKIT SOUNDINGS. FOOD FOR THOUGHT TO MIDNIGHT SHIFT. FOR NOW...WILL EDGE TOWARD ADVISORY CRITERIA WITH BOTH SUSTAINED AND WIND GUSTS FOR SATURDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 21, 11:40 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1140 AM CDT FRI MAY 21 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-221000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1140 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING IN NORTH CENTRAL KANSAS AND NORTHERN PORTIONS OF NORTHEAST KANSAS. A FEW OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES EXIST OVER THE ENTIRE AREA SATURDAY NIGHT AND AGAIN FROM MONDAY AFTERNOON THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 21, 7:42 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 742 PM CDT FRI MAY 21 2004 KSZ008-020-220600- CLOUD-REPUBLIC- INCLUDING THE CITIES OF...CONCORDIA 742 PM CDT FRI MAY 21 2004 ...TORNADO WATCH NUMBER 243 REMAINS IN EFFECT... THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH... REPUBLIC CLOUD SOME CITIES STILL IN THE TORNADO WATCH... CONCORDIA
Local storm report, May 21, 9:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL COURTLAND 39.78N 97.89W
05/21/2004 0.75 INCH REPUBLIC KS TRAINED SPOTTER
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.